Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 36, NWS New York, NY

September 15, 2003Suffolk County, New York

NWS New York, NY issued this flash flood warning at Sep 15, 2003, 10:40 PM EDT for Suffolk County, New York. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2003, 10:40 PM EDT (02:40 UTC)
Expired
Sep 16, 2003, 12:15 AM EDT
In force
95 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2003-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2003-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 160242
FFWOKX
NYC103-160415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
1040 PM EDT MON SEP 15 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 1215 AM EDT

* AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED VERY HEAVY AT RIVERHEAD...MOVING NORTHEAST AT 10 MPH.

FLOODING OF ROADS HAS BEEN REPORTED WITH RAINFALL OF ONE TO TWO 
INCHES AN HOUR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4077 7275 4086 7243 4106 7187 4122 7216
          4096 7279
1 follow-up statement
000 
WGUS71 KOKX 160412
FFSOKX
NYC103-160515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1208 AM EDT TUE SEP 16 2003


...THE FLASH FLOOD WARNING WHICH IS IN EFFECT UNTIL 1215 AM EDT FOR 
EASTERN SUFFOLK COUNTY WILL BE ALLOWED TO EXPIRE...

THE HEAVY RAIN HAS MOVED OUT OF THE AREA AND ANY FLOODING CONDITIONS 
SHOULD HAVE SUBSIDED...ALTHOUGH SOME PONDING MAY STILL BE OCCURRING. 
MORE RAIN WILL LIKELY MOVE OVER THE AREA BEFORE DAYBREAK...WITH SOME 
BRIEF HEAVY RAIN POSSIBLE AGAIN.

$$

LAT...LON 4095 7291 4074 7279 4099 7190 4102 7179
          4114 7194 4127 7209

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 10:00 PM EDT, 40 minutes earlier.

Area forecast discussion, Sep 15, 10:00 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1000 PM EDT MON SEP 15 2003

.DISCUSSION...MAINLY UPDATING TO REMOVE THE EVENING WORDING. SHOWERS
ARE WIDESPREAD ACROSS THE AREA...WITH SOME HEAVIER RAINS POSSIBLE
ESPECIALLY WITH THE RAINS MOVING ACROSS EASTERN LONG ISLAND
ASSOCIATED WITH WEAK SURFACE LOW BRINGING ATLANTIC MOISTURE INTO THE
REGION. COLD FRONT MOVING INTO EASTERN PENNSYLVANIA WITH NARROW LINE
OF CONVECTION. THUNDERSTORMS HAVE BEEN DIMINISHING WITH THE LOSS OF
HEATING...SO WILL WORD AS POSSIBLY A THUNDERSTORM. WITH A BIT FASTER
MOVEMENT OF THE FRONT AND DRIER AIR WILL KEEP MENTION OF EARLY
MORNING SHOWERS IN NEW LONDON COUNTY CONNECTICUT ONLY. SOME MINOR
CHANGES TO THE CURRENT TEMPERATURES AND DEWPOINTS THROUGH 12Z...LOWS
STILL OK.
&&

.MARINE...CONTINUING WITH THE SMALL CRAFT ADVISORY FOR ROUGH SEAS ON
THE OCEAN. ONLY REMOVING EVENING WORDING.
&&

.AVIATION...GENERALLY MVFR CIGS AND VFR VIS AROUND THE METRO NYC
AREAS AND NORTH AND WEST...WITH VFR CIGS EAST. SCATTERED SHOWERS
WILL CONTINUE TILL 1 OR 2 AM...AS A WEAK SHORTWAVE AND ASSOCIATED
VORTICITY MOVE THROUGH THE AREA AHEAD OF THE COLD FRONT. OCCASIONAL
IFR VIS WILL OCCUR WITH HEAVIER SHOWERS...AND LOOK FOR CIGS TO COME
DOWN TO MVFR ACROSS MOST AREAS BEFORE FRONTAL PASSAGE. WINDS WILL
REMAIN STRONG ENOUGH TO PREVENT WIDESPREAD IFR CONDITIONS...ALTHOUGH
IT IS POSSIBLE AT KHPN AS WINDS ARE LIGHT AND LOW LEVEL MOISTURE IS
HIGH. FRONTAL PASSAGE IS EXPECTED BETWEEN 5Z AND 7Z.
THEREAFTER...THE FLOW GOES TO THE NORTHWEST AND CIGS/VIS WILL LIFT
THROUGH MVFR INTO VFR BY MORNING. VFR CONDITIONS WILL CONTINUE
THROUGH THE DAY.
&&

***************PREVIOUS 300 PM EDT DISCUSSION****************

.DISCUSSION...

SHORT TERM...
TNGT...A FEW THINGS GOING ON. FIRST A TROF IS LOCATED JUST TO OUR W
WITH AN ASSOC AREA OF RW/TRW. FARTHER TO THE W IS THE COLD FRONT
THAT WILL BE MOVING INTO THE LOCAL AREA LATE TNGT. AHEAD OF THIS TO
OUR S IS A WEAK TROPICAL LOW/TROF. THE TROPICAL MOISTURE IS FCST TO
PASS MAINLY ACRS ERN PTNS OF THE LOCAL AREA TNGT ALONG WITH PW/S
OVER 2 IN. OCNL RW/TRW WITH RAIN...PSBLY HEAVY AT TIMES.

TUES THRU WED...THE COLD FRONT PASSES E OF CT/LONG ISLAND TUES MORN.
I/LL FCST CHC POPS FOR THOSE AREAS TUES MORN AND WILL KEEP WRN PTNS
DRY. THE ENTIRE AREA DRIES OUT TUES AFTN...THEN FAIR THRU WED.

WED NGT...I/LL FCST A SLT CHC OF RW- TOWARDS MORN AS THE FRONT BACKS
ACROSS THE LOCAL AREA.

LONG TERM...I STAYED FAIRLY CLOSE TO HAND PROGS...EXCEPT I BUMPED UP
TEMPS ON FRI THRU SAT MORN BASED ON THE POSTION OF ISABEL. ALSO ON
SAT I FCST A SLT CHC OF MORN SHOWERS ASSOC WITH THE FRONT...HAND
PROG POPS LOOKED TOO HIGH FOR SAT BASED ON THE POSITION OF THE SFC
FRONT.
&&

.HYDROLOGY...PONDING OF WATER PSBL WITH HEAVIER SHOWERS TNGT.
RIV/STREAMS SHOULD STAY OK...MAY HAVE TO KEEP AN EYE ON THE USUAL
RIVER/STREAM TROUBLE SPOTS IN NJ AND THE LOWER HUDSON VALLEY.
&&

****************END OF 300 PM EDT DISCUSSION*********************

.OKX CURRENT WATCHES/WARNING/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ROUGH SEAS...ANZ355-353-350.
Hazardous weather outlook, Sep 15, 4:25 AM EDT, 18 hours 15 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
425 AM EDT MON SEP 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS FOR THE OCEAN
WATERS SOUTH OF LONG ISLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SOUTHEAST SWELLS FROM DISTANT HURRICANE ISABEL WILL BE ARRIVING
TUESDAY.  OTHERWISE...STAY TUNED TO THE LATEST ADVISORIES FROM THE
TROPICAL PREDICTION CENTER FOR POTENTIAL IMPACTS FROM HURRICANE
ISABEL THIS WEEK...SUCH AS LOCALLY HEAVY RAINS...TROPICAL STORM
FORCE WINDS AND HI SURF ALONG THE COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.

REYNOLDS

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.